SIR: Although the association between opioids and psychotic symptoms has been reported in the past, we could not find a report of acute psychosis associated with butorphanol (Stadol) in the literature.
A 22-year-old primigravid female who had been pregnant 37 weeks and 6 days was admitted in labor. Early in labor the patient was given 1 mg of butorphanol intravenously and reported that minutes later she became sweaty and began to "see visions" of flowers falling on her. Four hours later, the patient had a traumatic delivery, requiring forceps and sustaining a fourth-degree perineal laceration. After delivery, the patient began to perceive herself as a character in a horror movie every time she closed her eyes. She also strongly believed that someone was going to hurt her baby and kept the baby close to her at all times. She denied auditory hallucinations or any past psychotic symptoms, and she denied current symptoms of depression, mania, and anxiety. The patient did not want to hurt herself or the baby and denied obsessions and compulsions. She had no past medical or surgical history, no past or present use of tobacco, alcohol, or illicit drugs, and no medications prior to her hospitalization. She was breast feeding her child. Her inpatient medications other than the butorphanol injection included a multivitamin, iron supplements, milk of magnesia, docusate sodium, and oxytocin during labor. Her family history was negative for psychiatric disorders. Social history was significant for a "violation" at the age of 7 by an undisclosed family member. She was a married, immigrant housekeeper, and her family remained in her country of origin.
On initial mental status examination, the patient was sitting up in bed with her baby next to her. Mood was dysthymic and irritable, with a labile affect, and her thought content included visual hallucinations and paranoid delusions. Physical examination was normal except for trauma to the perineum. Her laboratory results were significant only for a mild anemia, negative HIV test, and nonreactive rapid plasma reagent test. Other serum and urine analyses were normal. On mental status examination 40 hours after the butorphanol injection, mood was good and affect was appropriate, with no visual hallucinations or delusions. On follow-up 2 weeks later, the psychosis still was resolved, with no report of recurrence.
Butorphanol, as well as nalbuphine, is an agonist of the kappa opioid receptor and partial agonist of the mu receptor. Butorphanol has the additional properly of being a partial agonist of the sigma receptors, which is thought to be responsible for its psychomimetic effects (usually manifested as dysphoric and hallucinatory symptoms). Metabolism of the drug is hepatic, with renal excretion and a half-life of 3 to 4 hours. Usual side effects of butorphanol are feelings of sedation or floating, difficulty concentrating, sweating, and skin itching.1 Other analgesics such as morphine and nalorphine have been reported to cause dysphoria or visual hallucinations in the past.2
The acute onset and rapid resolution of psychotic symptoms in this case is typical for drug-induced psychosis. The patient's somatic reaction to the injection (sweating and analgesia) was coincident with the onset of the visual hallucinations. That was important to note in this case, since postpartum psychosis or depression was included in the initial differential. The paranoid delusion, as well as the hallucinations, disappeared in approximately 10 half-lives of the drug. Butorphanol is used commonly in labor and delivery situations, both because of its superior analgesia in females (thought to be secondary to differences in kappa-opioid—activated endogenous pain-modulating circuits3) and because of its safety profile. Clinicians should be aware of this possible reaction in susceptible patients and provide reassurance and supportive care.